Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Albuquerque, NM

July 16, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2018, 3:46 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 3:46 PM MDT (21:46 UTC)
Expired
Jul 16, 2018, 6:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 212 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WGUS55 KABQ 162146
FFWABQ
NMC007-170045-
/O.NEW.KABQ.FF.W.0039.180716T2146Z-180717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
346 PM MDT MON JUL 16 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 645 PM MDT.

* At 342 PM MDT, Doppler radar indicated thunderstorms producing 
  moderate rain across the warned area. Flash flooding is expected 
  to begin shortly. Rainfall amounts of 0.15 to 0.35 of an inch are 
  expected during the next hour.

* This will impact the Morris Creek wildfire burn scar, including 
  but not limited to Rimrock Lake, Morris and Rayado Creeks and 
  State Road 21, as well as Miami Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3637 10492 3634 10490 3632 10492 3631 10497
      3631 10502 3632 10508 3635 10510 3638 10508
      3639 10504 3638 10499

$$

DPorter
2 follow-up statements
220 
WGUS75 KABQ 162332
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
532 PM MDT MON JUL 16 2018

NMC007-170045-
/O.CON.KABQ.FF.W.0039.000000T0000Z-180717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
532 PM MDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...

At 530 PM MDT, Doppler radar indicated the light to moderate 
rainfall moved out of the area; however, excessive runoff will 
likely continue through 630 PM MDT. This may result in mud and 
debris flows.

This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3637 10492 3634 10490 3632 10492 3631 10497
      3631 10502 3632 10508 3635 10510 3638 10508
      3639 10504 3638 10499

$$

DPorter
566 
WGUS75 KABQ 170045
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
645 PM MDT MON JUL 16 2018

NMC007-170055-
/O.EXP.KABQ.FF.W.0039.000000T0000Z-180717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
645 PM MDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3637 10492 3634 10490 3632 10492 3631 10497
      3631 10502 3632 10508 3635 10510 3638 10508
      3639 10504 3638 10499

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:47 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
247 PM MDT Mon Jul 16 2018

.SYNOPSIS...
High terrain thunderstorm activity has sprung up again this
afternoon. Storms will gradually move westward expanding over lower
elevations of central and western New Mexico. Storms over eastern New
Mexico will be more isolated and erratic in their motions. Any storm
will be capable of producing localized heavy rainfall and flash
flooding. Storm coverage trends down tomorrow through the rest of the
week, being more confined to the higher terrain. Highs will also
trend up as high pressure builds over the state, with 100s popping up
over eastern New Mexico by Wednesday.

&&

.DISCUSSION...
Another day, another round of afternoon storms forming over the
high terrain of central and western NM. A few storms have also
formed along a sfc bdry from Quay down to Roosevelt Counties. An
easterly wave is currently located over the southern periphery of NM,
setting up stronger westerly flow there, allowing storms to move
along at a somewhat decent pace. Flash flooding still remains a
concern for those areas having received rainfall in recent days. Storm
motion is much slower over the northern mtns of the state where
localized heavy rainfall and flash flooding are the main concerns
again. Have kept the Flash Flood Watch going for portions of central
and western NM, except the northern Sacramento Mtns where dry mid-
level air behind the easterly wave is working to inhibit storm
formation so far. HREF and HRRR are also not gun-ho not showing much
of anything forming there through the rest of today.

Another outflow enhanced frontal push from CO into northeast NM could
keep storms going a bit longer tonight for the northeast plains.
Otherwise, expecting storms to taper off this evening into Tuesday
morning. High pressure begins to build over the state Tuesday, with
the drier mid-level air behind the easterly wave pushing over
southwest NM. This will limit most of tomorrow's storm activity to
the northern mtns. The ridge continues to build over the Four Corners
mid-late this week, with storm coverage trending down and high
temperatures trending up. Models have backed off quite noticeably
from yesterday, and are limiting afternoon convection to the higher
terrain. Although rainfall footprints are expected to be less, the
threat for locally heavy rainfall and flash flooding over high
terrain burn scars will remain. Highs across the state will be
several degrees above average by Wednesday, with 100s popping up over
eastern NM.

The ridge looks to slide more squarely over NM this weekend, keeping
storms limited to the higher terrain in the afternoons. Long range,
the GFS and ECMWF differ handling an embedded trough along the
northern periphery of the ridge. The GFS has it a bit stronger,
bringing more of a NW flow over northern NM. This would favor a
backdoor front sliding into eastern NM, increasing storm coverage
there early next week. Will have to monitor this as we get closer.

24

&&

.FIRE WEATHER...
An easterly wave will move to the west across southern NM this
afternoon, while a ridge of strong upper level high pressure in the
Great Basin builds eastward across western CO and northwest NM. The
mid and upper level flow between these systems will be east at
around 10 knots across central NM, and light winds aloft will
prevail across northern NM under the influence of the upper level
ridge. Winds near the surface this afternoon and evening will be
light. Deep layer moisture will remain across the region this
afternoon and evening, and scattered to locally numerous showers and
thunderstorms will develop with the greatest density of activity
across the higher terrain of northern and western NM. Flash flooding
will be possible this afternoon and evening in portions of northern
and western NM. Ventilation rates will be fair to good across most
of the region this afternoon, but will be poor to fair in portions
of northern and western NM.

The upper level ridge will expand over northern and central NM
Tuesday, as drier mid level air spreads westward across eastern and
south central NM. Warmer and drier air aloft will decrease shower
and thunderstorm activity in eastern and south central NM Tuesday
afternoon and evening. Despite warming aloft, scattered showers and
thunderstorms will develop across northern and western NM Tuesday
afternoon and evening with the continued threat of flash flooding
due to slow storm motion. Weak surface high pressure in TX Tuesday
will produce light south winds across western and central NM and
south winds 10 to 15 mph across the eastern plains. Ventilation
rates in north central and western NM Tuesday will be poor to fair
with fair to good conditions elsewhere.

There will continue to be a decrease in shower and thunderstorm
activity across most of the region Wednesday, as the large ridge to
the west becomes stronger and builds farther east across NM. The
exception will be in the northeast plains and adjacent highlands,
where a backdoor cold front is expected to increase activity
Wednesday afternoon and evening. The strong ridge will remain over
NM Thursday with less coverage of showers and thunderstorms. Little
change is expected Friday, except a backdoor cold front may increase
shower and thunderstorm activity from the northeast and east central
plains west to the central mountains. The strong upper high will
shift eastward Saturday and Sunday with recycled moisture producing
isolated to scattered showers and thunderstorms. Temperatures will
be above normal Wednesday through Sunday with minimum relative
humidity each day from the upper teens to lower 30s.

28

&&

.AVIATION...
18Z TAF CYCLE
Above normal atmospheric moisture in place across most of northern
and central NM will cause scattered to low-end numerous showers and
thunderstorms to develop this afternoon and evening. Thunderstorms
this afternoon and evening will produce brief MVFR/IFR conditions and
mountain obscuration. Terminals most likely to be affected include
KFMN, KGUP, KLVS and KSAF, though there is a low chance that KABQ and
KAEG could be affected. Drier mid level air will move across the
southeast and east central plains this afternoon inhibiting showers
and thunderstorm formation with only widely isolated activity
expected. Winds will generally be light from the south to southeast
across the region at less than 10 knots this afternoon and evening.
Winds will remain below 10 knots overnight through midday Tuesday.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  91  63  95 /  40  30  30  10
Dulce...........................  54  85  54  90 /  60  50  30  20
Cuba............................  55  84  56  88 /  60  50  30  20
Gallup..........................  56  85  56  89 /  50  40  30  20
El Morro........................  53  80  53  82 /  50  30  30  30
Grants..........................  58  85  57  87 /  40  30  30  20
Quemado.........................  55  81  55  81 /  50  20  20  30
Glenwood........................  63  88  64  90 /  60  30  20  10
Chama...........................  49  79  49  83 /  60  70  40  30
Los Alamos......................  61  82  62  86 /  60  50  40  20
Pecos...........................  58  81  60  84 /  60  40  30  20
Cerro/Questa....................  53  79  53  84 /  60  60  30  20
Red River.......................  48  68  48  73 /  70  70  40  20
Angel Fire......................  43  76  43  80 /  70  60  40  30
Taos............................  53  84  53  90 /  50  50  30  20
Mora............................  52  80  53  83 /  70  60  40  20
Espanola........................  60  89  61  92 /  40  20  30  10
Santa Fe........................  60  82  62  86 /  60  30  30  10
Santa Fe Airport................  59  87  60  91 /  40  20  20  10
Albuquerque Foothills...........  63  89  65  93 /  40  10  10  10
Albuquerque Heights.............  67  90  68  94 /  30  10  10  10
Albuquerque Valley..............  64  92  65  95 /  30   5  10  10
Albuquerque West Mesa...........  66  92  66  95 /  30  10  10  10
Los Lunas.......................  62  93  63  95 /  20   5  10  10
Rio Rancho......................  66  92  66  95 /  40  10  10  10
Socorro.........................  66  93  68  95 /  10   5   5  10
Sandia Park/Cedar Crest.........  59  83  60  88 /  50  20  20  10
Tijeras.........................  59  86  61  90 /  50  20  20  10
Moriarty/Estancia...............  55  88  56  92 /  30  10  10  10
Clines Corners..................  58  85  60  88 /  30  10  10  10
Gran Quivira....................  58  87  60  90 /  20   5   5  10
Carrizozo.......................  63  86  65  91 /  20  10   5  10
Ruidoso.........................  56  82  58  87 /  20  10   5  20
Capulin.........................  57  83  57  87 /  60  30  30  20
Raton...........................  55  87  56  90 /  50  30  20  20
Springer........................  57  89  57  92 /  50  20  20  20
Las Vegas.......................  56  84  57  87 /  50  20  10  20
Clayton.........................  63  91  63  93 /  40  10  10  10
Roy.............................  61  88  62  91 /  40   5  10  20
Conchas.........................  66  96  68  99 /  20   0   5  10
Santa Rosa......................  64  94  66  97 /  20   0   5  10
Tucumcari.......................  68  99  70 102 /  10   0   5   5
Clovis..........................  65  94  66  97 /  10   0   0   5
Portales........................  65  95  67  98 /  10   0   0   5
Fort Sumner.....................  67  97  68 101 /  10   0   0   5
Roswell.........................  69  97  68 101 /  10   0   0   5
Picacho.........................  64  88  65  92 /  10   5   0  10
Elk.............................  59  84  61  89 /  20   5   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ503>506-508-510>515-521.

&&

24
Hazardous weather outlook, Jul 16, 3:45 AM MDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
345 AM MDT Mon Jul 16 2018

NMZ501>540-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
345 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent burn scars. Areas that have also
received heavy rainfall recently will also be more susceptible to
flash flooding. Isolated locations may receive 2 to 3 inches of
rainfall. A few storms may also produce small hail and wind gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm coverage will trend downward Tuesday through the end of the
week. However, isolated to scattered thunderstorms will remain
possible, mainly over the higher terrain. Therefore, flash flooding
will remain possible over and downstream of recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:18 PM MDTAreal Flood AdvisoryABQSocorro87 min
Jul 15, 6:22 PM MDTAreal Flood AdvisoryABQQuay83 min
Jul 15, 6:41 PM MDTFlash Flood WarningABQColfax2 hr
Jul 15, 6:46 PM MDTAreal Flood AdvisoryABQCibola119 min
Jul 15, 6:56 PM MDTAreal Flood AdvisoryABQValencia94 min
Jul 15, 7:04 PM MDTAreal Flood AdvisoryABQCibola86 min
Jul 15, 7:29 PM MDTAreal Flood AdvisoryABQSocorro91 min
Jul 15, 8:14 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe91 min
Jul 15, 8:46 PM MDTFlash Flood WarningABQColfax89 min
Jul 15, 9:13 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 15, 10:19 PM MDTSpecial Weather StatementABQSocorro26 min
Jul 15, 10:52 PM MDTAreal Flood AdvisoryABQSocorro113 min
Jul 15, 11:17 PM MDTFlash Flood WarningABQSocorro118 min
Jul 15, 11:52 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 16, 1:16 AM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia119 min
Jul 16, 2:23 AM MDTAreal Flood AdvisoryABQSocorro, Valencia112 min
Jul 16, 3:34 AM MDTFlash Flood WatchABQ20 hr
Jul 16, 11:39 AM MDTAreal Flood AdvisoryABQTaos2 hr
Jul 16, 12:52 PM MDTAreal Flood AdvisoryABQColfax83 min
Jul 16, 2:58 PM MDTFlash Flood WarningABQColfax3 hr
Jul 16, 3:07 PM MDTAreal Flood AdvisoryABQSocorro113 min
Jul 16, 4:49 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia86 min
Jul 16, 5:20 PM MDTSpecial Weather StatementABQBernalillo25 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.